Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, July 18 to 19, 2020

July 18 to 19, 2020 · NWS GRB · 8 events in 5 counties and zones

A cold front brought a line of strong to severe thunderstorms through the area during the early morning hours. A lightning strike caused a home to become engulfed in flames in Townsend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front brought a line of strong to severe thunderstorms through the area during the early morning hours. A lightning strike caused a home to become engulfed in flames in Townsend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 9:41 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 18, 9:41 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1041 PM CDT Sat Jul 18 2020

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Sunday
Issued at 136 PM CDT Sat Jul 18 2020

Expecting skies to continue to clear over the next few hours
allowing temperatures to warm up a few more degrees. Heat indices
therefore still have a shot to be around 100 and will let the Heat
Advisory continue. Any isolated showers over central Wisconsin
caused my some warm air advection should taper off in the next few
hours.

Tricky forecast for tonight with varying solutions on how the MCS
will evolve. For now focused on following the synoptic forcing
with the mid level wave and frontogenesis. Convection could start
in north central Wisconsin as early as 7pm. There will be plenty
of instability, low level shear, and moisture that brings a
concern for severe storms. As these storms move from northwest
Wisconsin to the southeast severe storms with gusts 60-70 mph will
be a concern. Can't rule out some quarter size hail, but as the
QLCS develops, we'll have to watch for the potential of brief
spin-up tornadoes as shear vectors align with storms. Also expect
some heavy downpours causing locally heavy rainfall as
precipitable water values around around 2-2.25 inches.

Once the front passes early Sunday morning we'll start to dry out
and skies will become sunny. Should be a pleasant end to the
weekend with highs in the upper 70s to low 80s and breezy west to
northwest winds gusting 20-30 mph.

.LONG TERM...Sunday Night Through Saturday
Issued at 136 PM CDT Sat Jul 18 2020

Sunday Night through Tuesday…

With the system having pushed through we will start to see weak
high pressure build in behind with a period of zonal flow through
the day Monday. This will likely keep the region mostly dry
through the day. Into Tuesday, an upper level shortwave will
likely push into the region likely being associated with a weak
surface low that could bring some showers and weak storms across
the area late Tuesday. There remains some uncertainty but the best
chances for showers and storms will be across northern Wisconsin
so expect decent chances for some precipitation.

Wednesday through Saturday…

Behind the shortwave and surface low passing through overnight Tuesday
a large scale ridge will drape itself over the entire central US
with fairly strong high pressure over the Great Lakes region.
Although this ridge will remained draped over the region for the
period, a few embedded shortwaves will be possible. But the
uncertainty with any embedded shortwaves within the large scale
ridge remains very uncertain at this point. Into the weekend we
may start to see some movement in the ridge as some of the models
suggest but that is a bit too uncertain at this point. Otherwise
expect fairly nice temperatures to start this period with some
potential for a warm up as we head into the weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1041 PM CDT Sat Jul 18 2020

The main aviation concern will be the potential for a line of strong
to severe thunderstorms moving from west to east tonight into
early Sunday morning. Expected damaging winds in excess of 60 mph
to be possible with the storms along with hail and heavy rainfall.
MVFR/IFR conditions can be expected with the strongest
thunderstorms and heavies rain. Hi-Res model solutions have most
of the precipitation and thunderstorms exiting the eastern TAF
sites by 12Z.

VFR conditions along with gusty winds to around 20 kts, can be
expected for much of the day Sunday into Sunday evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RAH
LONG TERM......AK
AVIATION.......Cooley
Hazardous weather outlook, Jul 18, 1:54 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
Issued by National Weather Service Milwaukee/Sullivan WI
254 PM CDT Sat Jul 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
254 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A Heat Advisory remains in effect for portions central, east
central, and northeast Wisconsin until 8PM for heat indices of
95-105.

Severe thunderstorms are possible tonight. While large hail and
isolated tornadoes are possible, damaging winds are likely the
greatest threat.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times in the upcoming work week,
mainly Tuesday and again around Friday. It is too early to
determine whether these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ521-522-541>543-192000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
254 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south winds and large waves could make conditions hazardous
for small craft in the Lake Michigan nearshore waters this afternoon
and evening. Thunderstorms could also pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability of widespread hazardous weather is low.

In the hours before

Special weather statement, Jul 18, 10:54 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1154 PM CDT Sat Jul 18 2020

WIZ005-190530-
Vilas WI-
1154 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR VILAS COUNTY UNTIL 1230 AM CDT...

At 1153 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm near Rice Creek Natural Area, or 22 miles east of
Turtle Flambeau Flowage, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lac Du Flambeau, Phelps, Boulder Junction, Winchester, Johnson Lake
Barrens Natural Area, Kentuck Lake Campground, Border Lakes Natural
Area, Rice Creek Natural Area, Conover and Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern Wisconsin.

LAT...LON 4614 8909 4608 8895 4598 8895 4590 8980
      4590 9004 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0453Z 239DEG 49KT 4611 8972

Cooley
Special weather statement, Jul 18, 11:11 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1211 AM CDT Sun Jul 19 2020

WIZ005-010-018-019-190600-
Langlade WI-Vilas WI-Oneida WI-Lincoln WI-
1211 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN...SOUTHERN
VILAS...ONEIDA AND NORTHWESTERN LANGLADE COUNTIES UNTIL 100 AM CDT...

At 1210 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lac Du Flambeau to near Jump River.
Movement was east at 50 mph.

Winds in excess of 50 mph will be possible with these storms.

Locations impacted include...
Rhinelander, Eagle River, Tomahawk, Newbold, Harrison, Woodboro,
Parrish, Gilbert, Tripoli and Squirrel Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Wisconsin.

LAT...LON 4590 9004 4596 8913 4539 8911 4533 9005
TIME...MOT...LOC 0510Z 250DEG 64KT 4594 8996 4534 9076

Cooley

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
July 18, 11:17 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.960, -89.880

Thunderstorm winds downed trees in Lac du Flambeau. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Oneida

When
July 18, 11:32 PM CST
Where
Oneida County, Goodnow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.700, -89.630

Thunderstorm winds downed trees in Cassian. The time of this report is an estimate based on radar data.

Hail, Oneida

When
July 18, 11:50 PM CST
Where
Oneida County, 0.48 mi E of Rhinelander
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.630, -89.410

Quarter size hail fell in Rhinelander.

Thunderstorm Wind, Oneida

When
July 18, 11:58 PM CST
Where
Oneida County, 0.84 mi SE of Three Lakes
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.790, -89.160

Thunderstorm winds downed and uprooted numerous trees in Three Lakes. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Vilas

When
July 19, 12:01 AM CST
Where
Vilas County, 0.69 mi S of Phelps
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.060, -89.080

Thunderstorm winds downed trees in Phelps. The time of this report is an estimate based on radar data.

Lightning, Oconto

When
July 19, 2:30 AM CST
Where
Oconto County, 3.43 mi WSW of Townsend
Property damage
$75,000
Reported by
Newspaper
Coordinates
45.317, -88.648

A lightning strike caused a home to become engulfed in flames on Dencur Lane in Townsend.

Thunderstorm Wind, Door

When
July 19, 2:53 AM CST
Where
Door County, Sturgeon Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.830, -87.380

Thunderstorm winds downed trees in Sturgeon Bay. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
July 19, 3:41 AM CST
Where
Brown County, 0.69 mi S of Denmark
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.340, -87.830

Thunderstorm winds downed trees in Denmark. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897532, 897533, 897543, 897535, 897536, 912781, 897538, 897541.